RSS
TwitterFacebook

Antibiotics Risk of Aortic Aneurysm, Aortic Dissection, Retinal Detachment Questioned by FDA

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Federal regulators are raising questions about recent research that suggested side effects of Levaquin, Cipro, Avelox and similar antibiotics may increase the risk of aortic aneurysms, aortic dissection and retinal detachment

The FDA updated a drug safety communication on May 10, regarding various risks associate with a popular class of antibiotics known as fluoroquinolones. The agency indicates that its own review of the available evidence from published studies does not currently support that the medications result in detachment of the retina in the eyes, or bulges and tears in the aorta blood vessel.

The agency issued a major fluoroquinolone antibiotics warning almost exactly a year ago, on May 12, 2016, indicating that a variety of “disabling and potentially serious side effects” led the agency to conclude that the risks may outweigh the benefits associated with using the medications to treat uncomplicated infections.

That warning concerned reports of permanent nerve damage, known as peripheral neuropathy, as well as tendon ruptures and other health risks. However, the statement did not address concerns about the risk of aortic aneurysm and aortic dissection from the antibiotics, which emerged with the publication of an independent study months earlier.

In October 2015, a report published in the medical journal JAMA Internal Medicine found that current use of Levaquin, Avelox or other similar fluoroquinolone antibiotics was associated with a two-fold increased risk of suffering an aortic aneurysm or dissection injury. The research was conducted to examine whether the known risk of collagen degredation from fluoroquinolones, which causes the risk of tendon ruptures, may also cause problems with the aorta.

In this latest update from the FDA, the agency questions that risk, indicating that it’s own investigation does not support a link between the medications and aortic aneurysm, aortic dissection or retinal detachment.

“As part of our ongoing review of fluoroquinolone antibiotics, FDA is informing the public that patient cases identified by the FDA and findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tears in the aorta blood vessel called aortic aneurysm and aortic dissection,” the update states. “We will continue to assess safety issues with fluoroquinolones and will update the public if additional actions are needed.”

Aortic Aneurysm, Dissection and Retinal Detachment Risks

Aortic aneurysm is a painful and potentially serious condition involving a bulge in the aorta, where the walls of the artery have weakened. They can cause severe chest pain, as well as carry the risk of rupturing. Aortic dissections are similar, but potentially more serious and life-threatening condition, involving degradation within the layers of the aorta. Both pose a serious health risk and usually require invasive surgery to treat.

Retinal detachment is a serious medical condition that occurs when the retina peels away from the underlying layer of support tissue. If not properly treated, the entire retina may detach, resulting in blindness or other permanent vision impairment.

Concerns first emerged about the link between side effects of Levaquin and retinal detachment about four years ago, following a study published in the Journal of the American Medical Association (JAMA), which found that about one in 30 cases of retinal detachment involved someone taking Levaquin, Avelox or another fluoroquinolone.

In addition to the original JAMA research, another study published in 2013 found retinal detachment cases with Levaquin, Cipro, Avelox and other fluoroquinolones may be seriously underreported. This prompted healthcare officials to further question the use of fluoroquinolones and the role the antibiotics play in causing the serious eye condition.

However, a Dutch study published later that year did not find an association between fluoroquinolones and serious eye problems. That study concluded the class of drugs did not appear to contribute to the risk of retinal detachment.

A 2014 study published in the medical journal Ophthalmology also raised questions about the antibiotic retinal detachment risk.

The findings of the various studies have raised concerns that the antibiotics could damage the connective tissue in the eye. These concerns were strengthened by the fact that the drugs had already been linked to connective tissue problems, including tendon damage and Achilles tendon ruptures. This was also suggested as a possible cause for aortic aneurysm and dissection as well.

There are currently hundreds of Levaquin lawsuits, Avelox lawsuits and Cipro lawsuits filed throughout the federal court system over peripheral neuropathy problems allegedly caused by the antibiotics, and a number of lawyers have also been investigating potential cases over the past year for individuals diagnosed with an aortic aneurysm or dissection injury.

Tags: , , , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.